Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 257, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2002, 4:13 PM EDT for Charlotte County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 4:13 PM EDT (20:13 UTC)
- Expired
- Aug 1, 2002, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:25 PM EDT | Hail 0.75 | Wylliesburg, VA | |
| Aug 1, 4:25 PM EDT | Hail 0.75 | Wylliesburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005 WUUS51 KRNK 012013 SVRRNK VAC037-012100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 413 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 500 PM EDT. * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF RED OAK...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE RED OAK... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 1, 2:45 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT THU AUG 1 2002 ISOLATED CONVECTION FIRING UP IN WEAK CONVERGENCE ZONE ACROSS THE PIEDMNT. ETA STRENGTHENS A SFC TROF AND RESULTING CONV ZONE AND PCPN BULLSEYE ALONG THE FTHLS THIS EVE WHILE THE AVN SHOWS LTL OTHER THAN ISOLATED DIURNAL QPF. WILL CARRY ONLY A SLGT CHC ACROSS THE SOUTH FOR THE EVENING HOURS. NEXT CHC OF BETTER ORGANIZED PCPN IS SAT AS DYING FRONT DROPS DOWN THE COAST WITH CONV AND SOMEWHAT DEEPER MOISTR. AVN AND ETA OUTPUT SOME DECENT QPF OVER THE NORTHERN HALF OF THE FA SO HAVE EXPANDED 30 POPS SOUTH BY A LTL SAT AFTN AND EVE. HUGE UPPER RIDGE DOMINATES THE EXTENDED PD. ISOLATED CONVECTION WILL LIKELY OCCUR FROM TIME TO TIME BUT AT THIS TIME DO NOT SEE A REASON TO MENTION IN ZONES DAYS 4 THRU 7. FCSTID = ROA 69 91 68 91 / 10 10 10 30 LYH 67 92 68 91 / 10 10 10 30 DAN 69 94 70 93 / 20 10 10 20 BLF 64 86 63 85 / 10 10 10 30 LWB 59 86 61 85 / 10 10 10 30 BCB 63 88 63 87 / 10 10 10 30 TNB 62 84 63 83 / 30 10 10 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.